Maryland, 2017

Flood in Maryland, August 1, 2017

August 1, 2017 · NWS LWX · 1 event in 1 county or zone

Isolated afternoon and evening thunderstorms created minor flooding in Montgomery County, Maryland during the evening of August 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated afternoon and evening thunderstorms created minor flooding in Montgomery County, Maryland during the evening of August 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 2:12 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 2:12 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
312 PM EDT Tue Aug 1 2017

.SYNOPSIS...
High pressure will gradually slide offshore through the middle
of the week. A cold front is expected to cross the area late
Friday or early Saturday. High pressure will return on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Two sources of thunderstorms at mid-afternoon: higher terrain of
the Blue Ridge and central Appalachians, and north central
MD...what originally started on the Catoctins, but now
additional isolated cells are developing in 1500+ J/kg of
SBCAPE. In addition to the locally higher CAPE in this region,
outflow and bay breeze interactions may help trigger cells too.
HRRR has been hinting at this all morning. An approaching
shortwave trough could help enhance convection coverage in the
southwest CWA despite lower CAPE values, and allow storms to
spread across the Shenandoah Valley and Blue Ridge. These storms
may persist a bit longer thanks to the trough, though it appears
that the diurnal minimum in instability will cause activity to
dissipate. While a rogue stronger pulse storm is possible as was
seen near Frederick, wind fields are very light and thus storms
should be disorganized. However, this also means locally heavy
rain could occur before storms rain themselves out.

Some patchy fog is possible tonight, especially where it rains,
though clouds associated with the trough may be a limiting
factor. Lows will be in the mid to upper 60s with lower 70s in
the urban areas.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The defined shortwave trough will be departing Wednesday morning
as the surface high moves offshore. However, there will still be
some vorticity rotating through the mean eastern CONUS trough,
and a similar instability pattern will develop today, with
highest values north and west. Thus expect storms to initiate on
the terrain again, but perhaps have slightly better coverage and
impetus to move into eastern areas during the late afternoon and
early evening, as a weak surface trough may develop. Wind fields
remain light though.

Trough digs into the upper MS Valley on Thursday which will
cause heights to rise a bit locally. Thus thunderstorm coverage
should be limited more to the mountains. Storms will once again
be diurnal in nature.

Temperatures will remain slightly above the normal Wednesday and
Thursday, with Thursday being the warmest day with southerly
flow firmly established. Low 90s for highs will be possible east
of the Blue Ridge.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A cold front will approach the Mid-Atlantic region Friday into
Friday night. Showers and thunderstorms are possible later Friday
afternoon into the evening as the front approaches the Appalachians.

The cold front is expected to cross the Mid-Atlantic region Friday
night into Saturday. The front will likely move to the east by
Saturday afternoon. Dry and breezy conditions will follow with high
pressure building in from the northwest.

High pressure will move overhead by Sunday. Slightly below normal
temperatures are expected this weekend.

High pressure will move off the coast Sunday night and return flow
begins Monday. Unsettled weather conditions may kick off the work
week and continue into Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Widely scattered showers and storms are developing this
afternoon, although current radar trends suggest BWI has the
best chance to be affected. A little light fog is possible
tonight, but have limited to MVFR at MRB due to possible cloud
cover.

Thunderstorm coverage may be a little better on Wednesday,
especially during the late afternoon and early evening. Coverage
should be more limited to western areas on Thursday.

Vfr conditions Friday morning. Mvfr to ifr conditions expected
Friday afternoon through Saturday with a few rounds of showers and
thunderstorms. Vfr conditions should return Saturday night. Winds
southwest 5 to 10 knots Friday and Friday night. Winds southwest
becoming northwest 5 to 10 knots Saturday and Saturday night.

&&

.MARINE...
Variable flow this afternoon becomes southerly tonight,
especially over the bay. Southerly flow then remains in place
through Thursday night. Channeling may marginally approach SCA
conditions on Wednesday evening, but the better chance looks to
be late Thursday. Isolated storms the next several days should
large be inland, but can't rule out one reaching the waters.

SCA conditions may continue into Friday with southerly flow
ahead of a cold front. Winds southwest shifting north on
Saturday with the frontal passage.

&&

.TIDES/COASTAL FLOODING...
Water level departures have eased to around a half foot. No
additional inundation anticipated through the middle of the
week. Ensemble guidance suggests the late week period will have
to be monitored as southerly flow will cause water levels to
rise.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 1, 4:09 AM EST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
509 AM EDT Tue Aug 1 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
509 AM EDT Tue Aug 1 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
509 AM EDT Tue Aug 1 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 1, 1:34 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT TUE AUG 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     1 N BALLENGER CREEK     39.39N  77.43W
08/01/2017                   FREDERICK          MD   911 CALL CENTER

            TREE DOWN ONTO VEHICLE NEAR INTERSECTION OF FARMBROOK
            DR AND BRACE CT

&&

EVENT NUMBER LWX1702616

KLW
Local storm report, Aug 1, 2:38 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT TUE AUG 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 N BALLENGER CREEK     39.39N  77.43W
08/01/2017                   FREDERICK          MD   911 CALL CENTER

            TREE DOWN ONTO VEHICLE NEAR INTERSECTION OF FARMBROOK
            DR AND BRACE CT. SEVERAL OTHER TREES DOWN IN AREA OF
            CRESTWOOD BOULEVARD AND BALLENGER CREEK PIKE INCLUDING
            ON POWER LINES.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX1702616

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
August 1, 5:31 PM EST to 8:00 PM EST
Where
Montgomery County, 1.84 mi N of Takoma Park to 1.92 mi N of Takoma Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.996, -77.006

Several inches of water were flowing down walkways and the roadway surface on Piney Branch Road near Manchester Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714597.